Pediatric Heart Expert Forum
Treatment for POTS Syndrome
About This Forum:

Questions in this forum are answered by pediatric cardiologists, cardiothoracic surgeons and anesthesiologists from The Children's Hospital of Philadelphia. This forum is for questions and support about pediatric heart problems, symptoms and topics such as heart murmurs, palpitations, fainting, chest pain, congenital heart defects (including management and intervention), fetal cardiology, adult congenital cardiology, arrhythmias and pre-participation athletic screening.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Treatment for POTS Syndrome

Dr. Boris:  Our 16 year old daughter has been having symptoms since school started.  We just thought it was her hypoglycemia acting up and really watched her diet.  The symptoms became worse, pain in her heart, almost passing out, etc.  We took her back to the family doctor who took her heart rate from a supine position then standing and indicated he feels she may suffer from POTS syndrome and referred us to you.  We were unable to get an appointment with you until December 12th.  She is usually a very active bright girl and she just seems to be getting worse.  She complains of feeling "horrible" on a daily basis.  We have been pushing the electrolytes and salt, propped up her bed, etc. but it doesn't seem to be helping.  Do you have any suggestions for us to help her feel any better before our appointment with you.  Thank you!
Related Discussions
773637_tn?1327450515
Dear Wootsie,

POTS is certainly devastating but, mercifully, not life-threatening in adolescents.  Without evaluating her and having her history, I cannot say exactly what should be done for her.  Generally, I recommend 60-80 ounces of fluid/day, a salty snack, no skipping meals, and no caffeine.  I also recommend good sleep hygiene if there is insomnia.  This includes getting the lights down an hour before bedtime, sleeping in a cool/dark (no night lights) room, and using melatonin 0.5-9 mg one hour before bedtime.  I agree with elevating the head of the bed on a cinder block if there is severe morning dizziness.  I also recommend avoidance of triggers, which means keeping a consistent bedtime (even on weekends), ensuring adequate sleep, working up to 30 minutes a day of leg-strengthening exercises, and avoiding extreme heat/cold/alcohol.  There are some patients whose GI symptoms improve by elimination of dairy products, but that's anecdotal.  In the meantime, I recommend reviewing the Dysautonomia Information Network (DINET) and Dysautonomia Youth Network of America (DYNAkids) websites for more recommendations prior to our visit.
5 Comments
Blank
Avatar_m_tn
Thank you for your prompt response.  We do not have her bed propped up quite that far so we will try that tonight.   She does not sleep well and does have darkening shades in her room and no nightlights.  I didn't know about the dairy products and will have her steer clear until she has her appointment just in case!  Again- thank you for your prompt reply, It's difficult seeing the change our bright, active teenager is going through....
Blank
Avatar_m_tn
Good afternoon Dr. Boris!

It was a pleasure meeting you yesterday during Kaitlyn's appointment.  What a relief it is to us to finally have a place to start to getting her feeling better!  After searching five pharmacies yesterday we were able to get the prescription filled.  Apparently the drug is on back order and although some of the pharmacies we went to had as many as 40 tablets, they could not give me less than what the prescription was written for (60) and the balance later.   Finally found the 60 tablets at an old "mom and pop" pharmacy where we live.  She took the first pill with breakfast at 6:30 today and the nurse said she took the next one at 8:30 as she felt the first one "wearing off".  She just called me during her study hall at noon and said the second one had completely worn off and she was back to feeling bad again BUT said the two she had taken earlier made her feel completely normal again for the first time since school started in August!!!!! :))))))   I was wondering, does it take a few days for the medication to fully take effect?  We do have a recheck with you in one month, but if the medication dose needs to be changed in the meantime I would LOVE for her to start feeling herself again for the entire day at school!  She was so excited when she called me to tell me how good she felt in school today!!!! THANK YOU THANK YOU THANK YOU!!!!!!

Tammy Martin

Blank
773637_tn?1327450515
Dear Ms. Martin,

I am so glad that she is doing better with therapy.  It's quite gratifying to be able to help these kids to feel somewhat, or even completely, toward normal.  Not to dowse any hope, but I do want to remind you that the symptoms of POTS can wax and wane, so she still may have times of feeling worse (but hopefully not).

I will be happy to call you directly and discuss your questions with you, as this is a public forum and really not the place to discuss her specific care.
Blank
Avatar_m_tn
Thanks Dr. Boris -- I did put a call into your office yesterday afternoon asking you to call me.  There are a few things I wanted to discuss with you regarding her first day on the treatment.  Thank you and I look forward to your call!

Blank
Continue discussion Blank
Blank
Request an Appointment
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank